Study finds potentially dangerous side-effect among PPI patientsProton pump inhibitors (PPIs), the second best-selling therapeutic class of prescription drugs in 2004, may also be the cause of a potentially dangerous diarrhea in patients, a study appearing this week in the Journal of the American Medical Association (JAMA) found.
According to the study, patients using the prescription brands Prilosec (omeprazole), Prevacid (lansoprazole) and Nexium (esomeprazole), appear more prone to getting a potentially dangerous bacterial diarrhea caused by Clostridium difficile, or C-diff as it is known.
Patients taking the drugs were three times more likely to be diagnosed with the condition than those not taking the drugs. Those taking less potent H2 receptor agonists, which include Pepcid and Zantac, were two times more likely than non-users to get C-diff infections.
The study was conducted by Dr. Sandra Dial and colleagues at McGill University in Montreal.
Dial examined data on more than 18,000 patients in the U.K. from 1994 to 2004.
During that period of time, 1,672 cases of C-diff were diagnosed, and the numbers increased from less than 1 per 100,000 in 1994 to 22 per 100,000 in 2004.
According to an Associated Press report, a co-author in the study is a consultant for AstraZeneca, which markets Prilosec and Nexium, and Altana Pharma, which makes and markets Protonix (pantoprazole), in Europe. A spokesman for Wyeth, which markets Protonix in the U.S., said the company hadn't seen the research and declined comment, the AP report said.
The PPI therapeutic class was the second largest drug class by U.S. sales in 2004 with sales of approximately $13 billion, according to data from IMS Health.